DHS issues public health advisory for fentanyl-laced drugs
MADISON, Wis. — The Wisconsin Department of Health Services issued an advisory Wednesday warning residents about an increase in deaths linked to drugs laced with synthetic substances.
In particular, the DHS warned about the presence of fentanyl, which is 50 times stronger than heroin. Officials said that illegal drug manufacturers use fentanyl to make drugs more powerful and cut costs.
“So on a drug supply level and a distribution level, it creates a higher profit margin for individuals that are manufacturing, distributing the substance around the state,” said Paul Krupski, Director of Opioid Initiatives.
Data from the department shows that synthetic opioids — specifically fentanyl — were linked to 91% of opioid overdose deaths in the state and 73% of all overdose deaths.
“We can’t ignore the greater risks people face by not knowing what is included in the drugs they are taking,” DHS Secretary-designee Karen Timberlake said. “This is a public health crisis.”
Fentanyl is being found in all types of drugs including counterfeit pills, stimulants like cocaine and methamphetamine, opioids and other drugs. It is being pressed into pills and laced into other drugs.
“We’ve seen an uptick in people thinking they’re taking a single Oxycodone pill or Adderall pill, a single pill — and that being including fentanyl — and one pill causes them to die within hours,” said Dr. Jasmine Zapata, Chief Medical Officer for Maternal and Child Health, and Chronic Diseases.
While it’s found in a variety of substances, it’s the variety of users fentanyl is finding its way to that is also concerning.
“We’ve heard numerous reports and stories about, particularly young people, young people as young as middle school, high school, college-age,” Dr. Zapata said, “where they are not in the traditional communities that often people think about when we think about ‘overdose’.”
According to health officials, Narcan is always an important tool, but more often recently substances laced with fentanyl require more than 1 dose of the emergency treatment — or it may not even work at all.
“We’re starting to see a little bit that sometimes the fentanyl and substances include others are mixed with other substances that actually don’t respond to Narcan,” Dr. Zapata said.
Fentanyl overdose deaths in Wisconsin increased by 97% from 2019 to 2021.
“It’s easy to get numbed at times to numbers and statistics but again these are real families, real lives that are impacted,” said Dr. Zapata.
COPYRIGHT 2022 BY CHANNEL 3000. ALL RIGHTS RESERVED. THIS MATERIAL MAY NOT BE PUBLISHED, BROADCAST, REWRITTEN OR REDISTRIBUTED.